#066 WHAT TO DO WITH EPINEPHRINE (EPIPEN) DURING AN ALLERGIC REACTION

  • Home
  • /
  • Blog
  • /
  • #066 WHAT TO DO WITH EPINEPHRINE (EPIPEN) DURING AN ALLERGIC REACTION

Last updated on May 5, 2021

Let us say that your child is in the middle of an IgE-mediated allergic reaction to a trigger food. What do you do with the epinephrine?

Now, you might be asking me, "Hey, Doctor Evka!  How do I know that I am administering the epinephrine correctly, and how do I know when to administer it?"   These are two very good questions.

Let's say that you go up to your friend who also has an epinephrine autoinjector for her child.  You ask her, "How do I get this auto-injector to work?"  She answer, "Here!  Let me show you."  She pulls out her auto-injector and realizes that hers looks very different from yours. She's really not sure how to get yours to work.

The cool thing about epinephrine autoinjectors is that they all work in basically the same way.  Push the autoinjector firmly against your child's outer thigh, and it should automatically do its job most of the time.  Despite this, though, it's good to know exactly how your device works.  To figure this out, either schedule a visit with the prescribing doctor for soon and / or call the manufacturer.  They will likely be able to direct you to a series of videos that can help show you exactly how to use your device.

Now the question becomes one of when to use the medication. Most doctors recommend that you air on the side of caution.  It's better to give the epinephrine even when you don't think that it might be needed than not to give it.  That's because studies have shown that you want to stop an IgE-mediated food allergy right in its tracts before it becomes more serious.  You hear of young children who have died from their reaction to specific trigger foods, and you hear their parents' biggest regrets - not giving the epinephrine soon enough.

When do you know that it's time for your child to get epinephrine? You already know that the child has food allergies.  The doctor has prescribed epinephrine.  You might not even know what the child ate, but your child has shortness of breath, a weak pulse, hives, trouble swallowing, or skin swelling. Your child coughs repeatedly. They start to talk funny as their voice sounds different. They seem generally off. Their skin develops raised, red rashes.  They pee or poop, and it's not in the toilet.  It's during the allergic reaction.  

If you see an allergic reaction starting to happen, it's best to stop it in its tracks.  You're going to do that through the use of epinephrine.  You are not going to be able to stop the reaction in its tracks if you just use Benadryl, diphenhydramine, an antihistamine, another histamine 1 blocker.  Those medications do not help with the child's heart rate or blood pressure, but the epinephrine does. 

All right! That's enough for now.    Any questions?  

Three "legal" things:  First, either a male or a female could consider themselves to be a mother.  My job is to serve and not to judge.  Second, although I am a family physician, I am not your doctor or therapist.   Please see your and your child's doctor.  Third, the information presented here is for educational purposes only.  It does not constitute professional medical advice. 

>